Stopping warfarin

I had to stop the 6mg PD warfarin to undergo a hernia opp , advice given after the opp on when to start again. So called the doctor the following day, he said to start straight away.

6 days later I end up in emergency in portsmouth to catch the Santander ferry! Apparently its a large blood clot on the lungs with smaller ones in the upper right Chest. Given an injection to help break up the clot and now self inject this for the next 8 days, together with warfarin.

Does anyone know if I should have been given the anticoagulant boost after surgery.

FYI. Portsmouth. 9/10. Hereford. 5/10

5 Replies

  • I can only comment on personal experience. 4 days before procedure Warfarin was stopped and daily self administered 40mg Enoxaparin sodium subcut injections. Nothing on the morning of op, straight after op restarted warfarin at original dose, together with Enoxaparin. That carried on daily until INR reached 2.5 at which time the injections ceased. Surgeons should evaluate each case individually.

  • Sorry to hear this. My INR nurse said the only patient they have who is on warfarin and who has had a stroke is someone who went off warfarin for a knee operation. He had a mild stroke while off warfarin and then, when he had the other knee done, it happened again. He made a full recovery both times.

  • As Annaelizabeth says, this is just personal experience, but I had to come off Warfarin for a prostate biopsy on 17 September. I stopped taking Warfarin four days before the procedure and started self injecting Enoxaparin, this went on for a week and I started taking Warfarin again three days after my biopsy.

    I still had to keep up with the injections mind because my INR had dropped so much while I was off Warfarin (it got as low as 1.1). It took a long time for my INR to get within range again - first of all it took about ten days to get above 2.0 and then, for some reason, it dropped back down to 1.7 again despite me taking more Warfarin than I had been before I came off it! It then went up to 3.0 (this was nearly three weeks after my procedure) and I was told I could stop the daily injections. With my latest INR on Monday being 2.8, I'm now back to "normality" with visits to my GP instead of to the local Acute Response team - I have to go again in a fortnight.

    The procedure I had tends to produce quite a bit of bleeding, hence the need to get my INR down and I presume this was why I had those few days off Warfarin after it, but it is a bit concerning to read about the different approachs used.

    I suppose in your case, the relevant questions are how long were you off Warfarin before the operation and were you given anything else during that period to cover for the resultant drop in your INR?

  • Also relevant to clotting might be if you are Factor V Leiden, apparently 15% of us are, most not knowing it.

    I only know because I got a DVT in my leg after a long car journey back in 2000, GP didn't pick it up as I was only in my 40's, then had all the tests.

    Good luck sounds like they gave you heparin just in time!

  • This is an extremely serious incident, in my opinion.

    Here's my personal experience, for what it's worth. I had a very small tumour removed from my bladder earlier this year and was taken off warfarin three days prior to the day of the procedure. For those three days I was self-injecting with Clexane (heparin) each evening. The evening of the day of the procedure I was put back on my usual dose of warfarin and told to keep on with the heparin until my INR reading returned to 2.5 and only then to stop taking the heparin.

    Were I you, I would be asking serious questions of both the hospital and your GP with a view to ascertaining why your anti-coagulation was not properly administered or monitored.

    Post-operative DVTs and PEs are a very well know hazard and the hospitals I have attended make a huge effort to minimise the risks to their patients. Clearly this seems not to have happened in your case and in consequence, I personally feel you are owed a proper, full written explanation so you can get to the bottom of this occurrence.

    I am so pleased that you got the proper treatment eventually.

    I hope you are making a full recovery and will soon be restored to excellent health.

    All good wishes and kindest regards,


You may also like...